Order for Guest
Your shopping cart is empty.
New Realities Image

New Realities in Storytelling

Next | VIFF Immersed
September 29th, The Reliance Theatre @ Emily Carr
 


VIFF’s New Realities in Storytelling Conference is designed to connect the BC immersive content creators with key industry decision makers and creators making work that demonstrates high artistic execution and commercial viability. The conference presents top creators, executives and case studies speaking on content creation, production technologies and distribution.


Supported by

 

Conference Day 1 | Day 2


New Realities in Storytelling

20 min.
Sat, Sep. 30 10:15am - 10:35am
Technology in the immersive content industry topped a record $3 Billion in 2017 according to Digi-Capital. But, what is technology if there is not great content. What are the opportunities for storytellers and narrative driven experiences in virtual reality, augmented reality, location based-entertainment and even dome theater content? Are we finally entering a phase of investment in content? Our opening session will feature Clifford dawson, CEO of Industry leading research company Greenlight Insights. Dawson survey the current state of the industry and the opportunities for content creators.

This session features:
Clifton Dawson, Founder and CEO Greenlight Insights


What's the Story? Samsung's Pilot Season

50 min.
Sat, Sep. 29 10:40am - 11:30am
In April 2018 Samsung VR Video launched “Pilot Season,” an initiative bringing exclusive original series to the service. The episodic programming not only showcases new and exciting content to consumers, but also aims to drive growth within the independent VR filmmaker community. Samsung executives and filmmakers will discuss content development and their creative process.

This session features:
Shelby Ross, Producer Sibling Rivalry
J. Lee Williams, Director, Occupied VR
Graham Sack, Director
Ken Henderson, Producer, Breaking Fourth
Moderator: Ed Robles, Writer/Director “Dispatch” Nexus


Who Will Buy? The Market for Immersive Content

45 min.
Sat, Sep. 29 11:35am - 12:15 pm
How is content development progressing in the immersive content industry? Is it more akin to television or independent film or a completely different process? If you’ve got an idea where do you go with it? Are there buyers or commissioners? Who is in funding commercially viable immersive content?

This session features:
Joel Breton, VP Global VR Content, HTC Vive
Tony Mariani, Former Manager Content, Digital Domain
Matt Collado, Co-Founder and Chief Content Officer, Littlstar
Lauren Selig, Entrepreneur and Producer
Moderator: Kent Bye, Voices of VR


The Age of Immersion: Exploring New Realms

20 min.
Sat, Sep. 29 1:30am - 1:50am
What exactly does immersion mean? Well… right now it means exploring and pushing the boundaries of storytelling while making sure the technologies serve both the story and the audience. When done beautifully, audiences are transported into storyworlds and immersed in story-driven experiences. Resh Sidhu, pioneer and creative director at AKQA takes us through the brief history of immersion and then takes us right out to the frontier of possibility for storytellers and audiences.

This session features:
Resh Sidhu, Creative Director AQKA


Case Study: Crow: The Legend

20 min.
Sat, Sep. 29 1:55pm - 2:15pm
Larry Cutler, co-founder and CTO of award-winning Baobab Studios, presents a case study of the company’s latest VR release Crow: The Legend. Inspired by the Native American legend, Crow, with his dazzling plumage and mellifluous voice, must sacrifice everything in order to save his forest friends from an endless winter. Larry will discuss how Crow not only pushes the boundaries of animation quality but seamlessly integrates innovative interactive techniques into the narrative such that the audience is not just taken on a cinematic journey, but can become an integral part of the story. Written and directed by animation luminary Eric Darnell and executive produced by John Legend and Native Americans in Philanthropy Crow features an all-star cast of talent featuring John Legend as Crow as well as roles voiced by Constance Wu, Diego Luna, Tye Sheridan, Sarah Eagle Heart, Randy Edmonds and Oprah Winfrey.

This session features:
Larry Cutler, Co-Founder Baobab Studios


Canadian Spotlight - Cream Productions. Expeditions Into the Uncanny Valley

20 min.
Sat, Sep. 29 2:20pm - 2:40pm
CreamVR are pioneering methods in photoreal avatar creation, volumetric photogrammetry, and UX / NPC interactivity. Andrew MacDonald from CreamVR will share their hard won lessons and surprising discoveries. CreamVR believe there is much more to VR than gaming, and crossing the uncanny valley is the key to bringing volumetric informative narrative to the VR medium.

First observed in 1970, the Uncanny Valley marks the point when something is real, but not real enough, making users disturbed and even revolted. We are very close to crossing that valley and more importantly close to doing it on a budget, Andrew will discuss these questions and their implications, including the implications for standalone headsets, indie studios and society at large. CreamVR believes "realer than real" VR might even remove the need for gamification entirely and usher in a new era of content creation.

This session features:
Andrew MacDonald, Creative Director, Cream


Case Study: "Alien: Descent"

20 min.
Sat, Sep. 29 2:45pm - 3:05pm
John P. Roberts, Chief Content Officer for Pure Imagination Studios takes us through a case study of the location-based entertainment experience “Alien: Descent,” a free-roaming experience in virtual reality. It features a first of-its kind wireless technology that is a game changer in VR. Developed and produced by Pure Imagination Studios in partnership with FoxNext Destinations, the location-based entertainment unit of 2oth Century Fox and Fox Networks FoxNext. Based on the Alien movie franchise participants join an elite squad of Colonial Marines sent to investigate a distress signal from a Weyland- Yutani outpost only to discover a infestations which you and your squad must contain.

This session features:
John P. Roberts, Chief Content Officer, Pure Imagination Studios


Case Study: Google Spotlight Stories "Back to the Moon"

30 min.
Sat, Sep. 29 3:30pm - 4:15pm
In this case study, Google Spotlight Stories will discuss the unique challenges involved in bringing 2 stories to life in VR, 360° and 2D film. Back to the Moon: A charming illusionist, an adventurous queen of hearts and an evil green man journey through early cinema, film magic and love. Back to the Moon is an animated, interactive short celebrating the artistry of French film director and magician Georges Méliès. Age of Sail: Set on the open ocean in 1900, Age of Sail is the story of William Avery (voiced by Ian McShane), an old sailor adrift and alone in the North Atlantic. When Avery reluctantly rescues Lara, who has mysteriously fallen overboard, he finds redemption and hope in his darkest hours.

This session features:
Cassidy Curtis, Technical Art Lead, Google Spotlight Stories
Celine Desrumaux, Production Designer, Age of Sail


Company Story: iNKStories

20 min.
Sat, Sep. 29 4:35pm - 4:55pm
Building on a track record of connecting serious topics to rich immersive worlds, inkStories has been recognized by film festivals and audiences as a leading name in Virtual Reality content. Working with CGI and 2 Game Engines to explore narratives inkStories, creates stories that elevate, entertain and engage audiences including Blindfold, Hero and Fire Escape.

This session features:
Navid Khonsari, Founder and Creative Director, iNKStories


Case Study: &Design, An Episodic VR Series

20 min.
Sat, Sep. 29 5:00pm - 5:20pm
Sibling Rivalry, in collaboration with Paola Antonelli, renowned architecture and design curator, created &Design, an episodic VR series rooted in universal and deeply human themes such as Death, Love, God and the idea of Self. &Designguides audiences through an immersive experience that melds anthropology, science, history and technology. Executive Producer Shelby Ross will discuss the development, production process and lessons learned.

This session features:
Shelby Ross, Executive Producer, Sibling Rivalry


Case Study: Volumetric Filmmaking: Immersion & Participation

20 min.
Sat, Sep. 29 5:20pm - 5:40pm
High-tech immersive stories like those predicted in Star Trek's Holodeck and the Westworld theme park won't be a science fiction for long. In his presentation, James George (CEO and Co-Founder, Scatter) will discuss the history and creative potential of Volumetric Filmmaking. Volumetric Filmmaking is a movement in immersive experience design for virtual and augmented reality that combines holographic live-action capture with video game interactivity. This quickly emerging creative discipline has the power to tell stories that can't be told in any other way- featuring real places, real people, and true events presented in a way that makes space for viewer participation and exploration.

This session features:
James George, CEO and Co-Founder, Scatter, DepthKit


Case Study: Homestay

20 min.
Sat, Sep. 29 5:40pm - 6:00pm
Every year, Canada receives hundreds of thousands of students from around the world. To make the most of their Canadian experience, many opt to live with a host family. Homestay is one family’s story of life with international students—a look at how complete immersion in another culture can create a clash of expectations and change our understanding of family, hospitality, nationality and love.

This session features:
Paisley Smith, Creator

Full Conference Pass only  $96 | $70 Student


BUY A FULL CONFERENCE PASS

Tickets


Promotional Code

  • If you have a promotion, please enter the Access Code here: